by Michael S. Kaplan, published on 2005/08/09 15:59 -04:00, original URI: http://blogs.msdn.com/b/michkap/archive/2005/08/09/449590.aspx
Some of you may recall my post about how the new MS drug Tysabri took my breath away with two reports of Progressive Multifocal Leukoencephalopathy (PML), a rare but usually fatal disease of the central nervous system. Since that time there has been in additional case which was originally believed to have been due to a tumor but in the later review was found to be a third case of PML.
If you go to the Tysabri web site, you can see the letters that have been sent to healthcare professionals over the last few months. Now I don't know about you but they don't really inspire a ton of confidence for me.
I talked to my neurologist the other day, and she mentioned to me that there are a lot of people who had really been counting on this drug in we the changing the way MS would work for them. I had to admit to her that I guess in a way I was one of them. In any case, that's when the whole Novantrone thing came up. Fewer options, etc....
I've really been thinking carefully about the idea of taking the drug, and in the end I think I'll end up taking it if I qualify. Multiple sclerosis isn't a death sentence, but it is a life sentence. If I can't trust my neurologist, then frankly I need to find a neurologist.
It is unclear what will happen with Tysabri. If they cannot isolate the exact circumstances that can cause a drug that is otherwise wonderfully tolerated to occasionally kill people, then it doesn't sound like that drug is going to be available....
# Duncan Bayne on 11 Aug 2005 6:10 PM:
# Michael S. Kaplan on 12 Aug 2005 3:05 AM:
# jaderay on 3 Nov 2005 6:59 PM:
# Michael S. Kaplan on 3 Nov 2005 7:07 PM:
MyssiD on 6 Sep 2008 2:16 AM:
I think Tysabri is dangerous stuff and taking it is like playing Russian Roulette. No one even knows the long-term effects of this drug, but I bet there will be more incidences of PML, etc. I had it once before it was taken off the market, and twice after it came back. In June 2008, I developed abdominal pain of unknown etiology for which I had to be taken to the ER by ambulance; in July 2008, I had an anaphylactic reaction immediately after beginning the IV, with the same abdominal pain, facial swelling, dyspnea & chest tightness. No fun! I am fortunate in that my MS is fairly benign at this time, so I don't need to be on any drug that makes me feel worse than I do without. My neuro seems to think I will continue to develop lesions and then I will become disabled. Whatever. Truth is she can't predict the future any better than the next guy. She even said I could try Tysabri once again if I had Benadryl IV before the Tysabri. No Thanks! Sounds like asking for trouble after having had an allergic reaction.
2007/01/16 Please excuse the interruption
go to newer or older post, or back to index or month or day